Alert archive / South Dakota / River Flood Warnings in 2019
River Flood Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 14, 2019, 7:04 AM CDT for Minnehaha County, South Dakota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2019, 7:04 AM CDT (12:04 UTC)
- Expired
- Apr 4, 2019, 7:04 AM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Skunk Creek near Hartford (HTFS2).
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 11 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06481493, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 14, 4:02 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 14, 4:02 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
402 AM CDT Thu Mar 14 2019
.SHORT TERM...(Today and Tonight)
Issued at 331 AM CDT Thu Mar 14 2019
Very impressive storm system slowly spinning through eastern
Nebraska early this morning. Several bands of precipitation
wrapping around the system, and to this point, much of our area
has seen rain, and way too much over frozen/snow-covered ground.
Have noted some transition to snow in our far western counties
early this morning, though this area also in relative moisture
minimum aloft, so not much for accumulation to speak of at this
point.
Bands of precipitation will continue to wrap into the area through
the day as the system tracks northeast toward Storm Lake by mid
morning, and then continues on into southeast Minnesota. Moderate
to strong consensus on timing of gradual cooling aloft from west
to east, with I-29 corridor expected to by all snow by late
morning-midday, and areas farther east by mid-afternoon. With
system pulling away from the area by this time, support for
widespread/significant precip amounts will be waning, so still
looks good for diminishing snow accumulations as one heads east.
Main concerns still focus on extreme winds expected to develop
across the area as the low lifts northeast. Still seeing support
for wind gusts of 50-60 mph, with RAP/ARW indicating potential for
isolated even higher given 60+ kts atop the mixed layer on their
respective soundings. Have bumped wind gusts a little higher than
previous forecast, but still generally capped at 45-50kt for an
areal average for gust potential. The question is what impact this
will have with the expected transition to wet snow through the
day. Given existing snowpack is now a wet sponge, and additional
snowfall will also be rather wet/heavy, still believe significant
visibility restrictions will be limited to while snow is falling.
Have been monitoring area of snow just west of the low center in
Nebraska through the night, and airport observations have been
maintaining 3/4sm or greater visibility in the snow, even with
wind gusts of 40-50kt. Based on this, opted to stick with existing
winter storm warning/winter weather advisory headlines with a
mention of brief near blizzard conditions possible while snow is
falling. Later shift will want to monitor closely to see if
upgrade to blizzard warning is required once snow begins to
actually fall in our area.
Aside from the snow/blowing snow issues, extent and degree of
ongoing flooding has resulted in numerous areal and river flood
warnings. However, with threat of additional rainfall, opted to
maintain Flood watch in those area where rain is still possible,
while canceling in our west where dominant precip type will be
snow from here on out. Will likely be able to trim portions of the
flood watch as the rain/snow transition line moves east across
the area, similar to canceling portions of convective watches as
the threat diminishes.
Beyond today, will see precipitation threat diminish quickly this
evening as the system continues to lift into the Great Lakes.
Winds will be slower to decrease, but with threat of significant
visibility restrictions tied to falling precip, early evening end
time of winter headlines still seems reasonable. Winds continue to
decrease through Friday, though could still be a little breezy in
eastern parts of the area.
.LONG TERM...(Friday through Wednesday)
Issued at 331 AM CDT Thu Mar 14 2019
Fairly quiet weather expected for the mid-long range, with just a
small chance of precipitation with a weak wave dropping through
the region Monday night/Tuesday. Temperatures slowly rebound, with
a potential for widespread 40s by the middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1241 AM CDT Thu Mar 14 2019
Very poor aviation conditions expected over the next 24 hours,
with LIFR-VLIFR ceilings/visibility in rain/fog, transitioning to
snow and blowing snow with northerly winds gusting over 40kts for
several hours during the daytime Thursday.
Slowly improving conditions expected after 00Z-02Z Thursday
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ039-040-054>056-060>062-
065>071.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for SDZ040-055-056-061-062-066-067-070-071.
Winter Storm Warning from 7 AM this morning to 7 PM CDT this
evening for SDZ039-054-060-065-068-069.
Winter Storm Warning until 7 PM CDT this evening for SDZ038-050-
052-053-057>059-063-064.
MN...Flood Watch through this evening for MNZ071-072-080-081-089-090-
097-098.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for MNZ071-072-080-089-097-098.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for MNZ081-090.
Dense Fog Advisory until 7 AM CDT this morning for MNZ071-072-
080-081-090-097.
IA...Flood Watch through this evening for IAZ001>003-012>014-020>022-
031-032.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for IAZ001-012.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for IAZ002-003-013-014-020>022-031-032.
Dense Fog Advisory until 7 AM CDT this morning for IAZ003.
NE...Flood Watch through this evening for NEZ013-014.
Winter Weather Advisory from 10 AM this morning to 7 PM CDT this
evening for NEZ013.
Wind Advisory from 1 PM this afternoon to 10 PM CDT this evening
for NEZ014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Mar 14, 3:27 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 327 AM CDT Thu Mar 14 2019 SDZ038-050-052-053-057>059-063-064-150830- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Periods of snow and blowing snow are expected as wind gusts reach 55 to 60 mph at times today. The snow and blowing snow will result in visibility of a half mile or less, with brief periods of near blizzard conditions, especially while snow is falling through midday. Difficult if not impossible travel conditions are likely. Total snow accumulations from 2 to 4 inches. Areas of overland flooding will continue today as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland or river flooding from recent heavy rains will see water levels slowly recede. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-054>056- 060>062-065>071-150830- Lyon IA-Sioux-Lincoln MN-Lyon MN-Murray-Nobles-Pipestone-Rock- Dixon-Kingsbury-Brookings-Miner-Lake-Moody-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Rain will change to snow through midday, with a brief period of light wintry mix in transition, especially in higher elevations of southwest Minnesota. At the same time, north winds will increase, with gusts of 50 to 60 mph likely from mid morning through the afternoon. Snow and blowing snow will result in visibility of a half mile or less, with brief periods of near blizzard conditions possible, especially while snow is falling. Difficult travel conditions are likely. Snow accumulations from 1 to 3 inches, with highest amounts in east central South Dakota. Significant flooding of rivers as well as overland and urban flooding, will continue today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland flooding from recent heavy rains should see water levels slowly recede. Flooding will continue on several area rivers, mainly near and south of I-90. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-150830- Osceola-Dickinson-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 327 AM CDT Thu Mar 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and northeast Nebraska. .DAY ONE...Today and Tonight Areas of rain will gradually change to snow through the late morning and early afternoon. Very strong winds with gusts up to 45 to 55 mph will also develop through this time. Snow accumulations will generally be less than an inch, though localized higher amounts are possible through the Highway 60 corridor southwest of Sheldon. The combination of falling snow and the very strong winds will create hazardous travel conditions with low visibility at times. Significant flooding of rivers as well as overland and urban flooding, will continue today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas experiencing overland flooding from recent heavy rains should see water levels slowly recede. Flooding will continue on several area rivers, mainly in northwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:28 PM CDT | River Flood Warning | FSD | Minnehaha | 92 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Bon Homme | 21 days |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Lincoln | 67 days |
| Mar 13, 8:27 PM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Clay, Hutchinson, Turner, Union and 1 more | 21 hr |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha, Moody | 3 days |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Minnehaha | 88 days |
| Mar 13, 9:28 PM CDT | Areal Flood Warning | FSD | Charles Mix, Gregory | 9 hr |
| Mar 13, 9:43 PM CDT | Flash Flood Warning | FSD | Bon Homme, Clay, Yankton | 6 hr |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Union | 8 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Charles Mix | 21 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Bon Homme | 5 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Bon Homme, Charles Mix | 21 days |
| Mar 14, 1:13 AM CDT | River Flood Warning | FSD | Davison, Hanson | 343 days |
| Mar 14, 2:18 AM CDT | Areal Flood Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lincoln, McCook and 2 more | 18 hr |
| Mar 14, 6:06 AM CDT | Areal Flood Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody | 12 hr |
| Mar 14, 6:14 AM CDT | River Flood Warning | FSD | Union | 93 days |
| Mar 14, 8:07 AM CDT | River Flood Warning | FSD | Turner | 9 days |
| Mar 14, 8:51 AM CDT | Blizzard Warning | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 12 more | 6 hr |
| Mar 14, 10:30 AM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Mar 14, 5:25 PM CDT | Areal Flood Warning | FSD | Bon Homme, Clay, Union, Yankton | 24 hr |
| Mar 13, 7:57 PM CDT | River Flood Warning | FSD | Clay | 21 days |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| Mar 13, 9:11 PM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| Mar 13, 10:32 PM CDT | River Flood Warning | FSD | Clay, O'Brien | 21 days |
| Mar 14, 6:04 PM CDT | Areal Flood Warning | FSD | Cottonwood | 3 hr |
Nearby
River Flood Warnings in South Dakota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.